A case of liver injury caused by Kyoukousou and Shin-Kyokubi, chinese dietary supplements for weight loss

Kazufumi Dohmen, Hirofumi Tanaka, Shinji Shimoda, Shinichi Aishima

Research output: Contribution to journalArticle

Abstract

A 37-year-old woman with complaints of anorexia and general fatigue was admitted because of liver dysfunction. She had taken Shin-Kyokubi, a Chinese dietary supplement, for 1 month. Her laboratory data showed total bilirubin of 1.98 mg/dL, aspartate aminotransferase 1847 IU/L, alanine aminotransferase 991 IU/L and PT activity, 62.8%. Enhanced CT revealed inhomogeneous enhancement in the liver parenchyma. Her liver injury normalized after the discontinuation of Shin-Kyokubi. Pathological findings were compatible with the improvement of the drug-induced liver injury.She had a similar history of liver injury induced by another Chinese dietary supplement, Kyoukousou, at the age of 31 years. Both Chinese dietary supplements were confirmed to contain a governmentally non-approved substrate, sibutramine. As it is convenient for everyone to access the dietary supplements through the Internet, The present case must serve as a warning to physicians to be careful of the possibility of unexpected liver injury caused by Chinese dietary supplements.

Original languageEnglish
Pages (from-to)171-179
Number of pages9
JournalActa Hepatologica Japonica
Volume59
Issue number3
DOIs
Publication statusPublished - Jan 1 2018

All Science Journal Classification (ASJC) codes

  • Hepatology

Fingerprint Dive into the research topics of 'A case of liver injury caused by Kyoukousou and Shin-Kyokubi, chinese dietary supplements for weight loss'. Together they form a unique fingerprint.

  • Cite this